Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Huntsville, AL

April 3, 2007Madison County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 3, 2007, 2:12 PM CDT for Madison County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2007, 2:12 PM CDT (19:12 UTC)
Expired
Apr 3, 2007, 2:45 PM CDT
In force
33 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 2:25 PM CDTHAIL 0.75Brownsboro, ALPENNY SIZE HAIL REPORTED AT THE BROWNSBORO POST OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 031916
SVRHUN
ALC089-031945-
/O.NEW.KHUN.SV.W.0013.070403T1912Z-070403T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
212 PM CDT TUE APR 3 2007

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 245 PM CDT

* AT 208 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL WAS LOCATED NEAR HADEN...OR ABOUT NEAR HUNTSVILLE...AND 
MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  CHAPMAN MOUNTAIN...
  HADEN...
  BROWNSBORO...
  MAYSVILLE...

THIS STORM HAS A HISTORY OF PRODUCING HAIL TO ONE INCH IN DIAMETER. 
TAKE IMMEDIATE PRECAUTION TO PROTECT PROPERTY BUT ALSO BE AWARE OF 
THE DEADLY CLOUD TO GROUND LIGHTNING ASSOCIATED WITH THIS STORM.

LAT...LON 3476 8658 3467 8657 3470 8636 3482 8634

$$

PG
2 follow-up statements
000 
WWUS54 KHUN 031928
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 PM CDT TUE APR 3 2007

ALC089-031945-
/O.CON.KHUN.SV.W.0013.000000T0000Z-070403T1945Z/
MADISON AL-
225 PM CDT TUE APR 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR EAST CENTRAL MADISON COUNTY...

AT 220 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
BROWNSBORO...OR ABOUT 9 MILES EAST OF HUNTSVILLE...MOVING EAST AT 20 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MAYSVILLE...BROWNSBORO AND 3 MILES NORTH OF HIGHWAY 72 NEAR GURLEY.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN HUNTSVILLE  
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3477 8649 3469 8645 3470 8636 3482 8634

$$

PG
000 
WWUS54 KHUN 031944
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
244 PM CDT TUE APR 3 2007

ALC089-031954-
/O.EXP.KHUN.SV.W.0013.000000T0000Z-070403T1945Z/
MADISON AL-
244 PM CDT TUE APR 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MADISON COUNTY
EXPIRES AT 245 PM CDT...

THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN EFFECT FOR MADISON 
COUNTY...BUT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 
PM CDT TUESDAY EVENING FOR NORTHERN ALABAMA.

LAT...LON 3477 8649 3469 8645 3470 8636 3482 8634

$$

PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 1:36 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 3, 1:36 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CDT TUE APR 3 2007

.DISCUSSION...
TEMPS ARE RANGING FROM THE UPPER 70S TO THE MID 80S WITH
DEWPOINTS IN THE LOW 60S. RADAR SHOWS SCT SHRA/TSRA MAINLY FROM
HUN AND POINTS EAST...PROBABLY DUE TO A WEAK MID LEVEL
TROF/OUTFLOW BOUNDARIES AND 80 KTS UPPER JET.

STRONG SFC CDFNT PUSHING THRU MO OUT OF A LOW OVER NRN IL. THINKING
FROM NOW THRU EARLY EVENING WILL BE THE BEST CHANCE OF STRONG TO
SEVERE TSRA...WITH DAMAGING WINDS AND LARGE HAIL. THEN AS CDFNT
APPROACHES NE AL BY LATE EVENING THE SVR THREAT WILL DROP OFF SOME
TO MORE OF GUSTY WINDS AND LOCALIZED HEAVY RAIN. AS THE CDFNT
MOVES SE ACROSS OUR CWA...IT WILL BEGIN TO FEEL THE EFFECTS OF AN
AREA OF HIGH PRESSURE OVER SRN GA/NRN FL. THIS WILL PROBABLY
LESSEN THE RAINFALL AMOUNTS OVER THE TN VALLEY WITH THE MOST RAIN
IN THE NWRN ZONES AND LESSOR AMOUNTS IN OUR SERN ZONES.

CDFNT THRU CWA BY WEDNESDAY MRNG WITH MUCH COOLER AND DRIER AIR
PUSHING ACROSS OUR AREA. DONT THINK FROST WILL BE A PROBLEM
THURSDAY MRNG DUE TO WINDS OF 5 TO 10 MPH. FRIDAY MRNG WINDS AND
CLOUD COVER SHOULD KEEP THE CHANCE OF FROST TO A MINIMUM. THE CLOUD
COVER ON THURSDAY NIGHT/FRIDAY IS DUE TO AN UPPER LEVEL DISTURBANCE
MOVING ACROSS THE AREA. ATTM BEST CHANCE OF FROST OR FREEZE LOOKS
TO BE THIS WEEKEND.

REST OF FCST LOOKS DRY WITH A SLOW WARMING TREND BY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    54  65  35  59 /  70  10   0   0
SHOALS        53  64  35  59 /  70  10   0   0
CULLMAN       55  65  36  60 /  70  10   0   0
FAYETTEVILLE  54  63  34  57 /  70  10   0   0
ALBERTVILLE   56  65  36  59 /  70  10   0   0
FORT PAYNE    55  64  34  58 /  70  10   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Apr 3, 1:03 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CDT TUE APR 3 2007

ALZ001>010-016-TNZ076-096-097-041100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
103 PM CDT TUE APR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STRONG COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY THROUGH
THIS EVENING. SINCE THE AIRMASS AHEAD OF THIS FRONT IS RATHER
UNSTABLE...SCATTERED THUNDERSTORMS ARE EXPECTED TO QUICKLY DEVELOP
DURING THE AFTERNOON HOURS. SOME OF THESE THUNDERSTORMS MAY PRODUCE
DAMAGING WIND GUSTS AND LARGE HAIL. CONDITIONS WILL BE MORE
FAVORABLE ACROSS NORTHWEST ALABAMA FOR SUPERCELL THUNDERSTORMS TO
DEVELOP LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. THE
MAIN THREAT FROM THESE SUPERCELL THUNDERSTORMS ARE ALSO LARGE HAIL
AND DAMAGING WIND GUSTS. THUNDERSTORMS SHOULD WEAKEN CONSIDERABLY A
FEW HOURS AFTER SUNSET.

THE COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY FROM
NORTHWEST TO SOUTHEAST TONIGHT AND BRING A LINE OF SHOWERS AND
WEAKER THUNDERSTORMS THROUGH THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MUCH COOLER AIR WILL FOLLOW BEHIND THE FRONT ON WEDNESDAY. BELOW
NORMAL TEMPERATURES CAN BE EXPECTED FOR THE LATTER HALF OF THIS
WEEK WITH OVERNIGHT TEMPERATURES DROPPING INTO THE 30S. CONDITIONS
ARE EXPECTED TO BECOME FAVORABLE THIS WEEKEND FOR A FROST OR LIGHT
FREEZE TO AFFECT PORTIONS OF THE TENNESSEE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED LATER THIS AFTERNOON INTO THE OVERNIGHT.

PG

In the hours before

Local storm report, Apr 3, 12:57 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             HOLLY POND              34.17N 86.62W
04/03/2007  M1.00 INCH       CULLMAN            AL   TRAINED SPOTTER

            PHOTOGRAPH OF HAIL SUGGESTS SMALL HAIL CLUMPED TO FORM A
            LARGER STONE. REPORT RELAYED BY BROADCAST MEDIA.

&&

KULA
Special weather statement, Apr 3, 1:25 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT TUE APR 3 2007

ALZ010-031915-
DE KALB-
125 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR SOUTHWESTERN DEKALB COUNTY UNTIL
215 PM CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CROSSVILLE...OR 7 MILES EAST OF
ALBERTVILLE...MOVING EAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL AND WINDS UP TO
30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  KILPATRICK.
  PAINTER.
  CROSSVILLE.
  GERALDINE.
  SKIRUM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. IF YOU ARE IN OR NEAR THE PATH OF
THIS STORM SEEK SHELTER IN A BUILDING OR CAR IMMEDIATELY UNTIL THE
STORM HAS PASSED AND YOU CANNOT HEAR THUNDER ANYMORE.

PG
Special weather statement, Apr 3, 1:34 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
134 PM CDT TUE APR 3 2007

ALZ006-031900-
MADISON-
134 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 200 PM CDT...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISON...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MADISON.
  REDSTONE ARSENAL.
  HUNTSVILLE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. IF YOU ARE IN OR NEAR THE PATH OF
THIS STORM SEEK SHELTER IN A BUILDING OR CAR IMMEDIATELY UNTIL THE
STORM HAS PASSED AND YOU CANNOT HEAR THUNDER ANYMORE.

PG
Special weather statement, Apr 3, 1:49 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
149 PM CDT TUE APR 3 2007

ALZ009-031930-
JACKSON-
149 PM CDT TUE APR 3 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN JACKSON COUNTY UNTIL 230
PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILE NORTH OF PRINCETON...MOVING EAST AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ESTILLFORK.
  HYTOP.
  JERICHO.
  BASS.
  RUSSELL CAVE NATIONAL MONUMENT.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Local storm report, Apr 3, 2:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
203 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             HUNTSVILLE              34.73N 86.59W
04/03/2007  E1.00 INCH       MADISON            AL   PUBLIC

            ONE INCH HAIL REPORTED BY NWS EMPLOYEE AT UAH CAMPUS.

0153 PM     HAIL             HUNTSVILLE              34.73N 86.59W
04/03/2007  E0.88 INCH       MADISON            AL   PUBLIC

            NICKEL SIZE HAIL REPORTED IN SOUTHWEST HUNTSVILLE BY ABC
            33/40.

0156 PM     HAIL             HUNTSVILLE              36.38N 82.16W
04/03/2007  E0.88 INCH       XXX                XX   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN DOWNTOWN HUNTSVILLE.

0157 PM     HAIL             HUNTSVILLE              34.73N 86.59W
04/03/2007  E0.88 INCH       MADISON            AL   PUBLIC

            NICKEL SIZE HAIL REPORTED COVERING MUCH OF THE GROUND AT
            THE INTERSECTION OF HIGHWAY 20 AND GOVENORS WEST IN
            HUNTSVILLE BY PUBLIC

&&

KWEBER
Local storm report, Apr 3, 2:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
208 PM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             HUNTSVILLE              34.73N 86.59W
04/03/2007  E0.88 INCH       MADISON            AL   EMERGENCY MNGR

            NICKEL SIZE HAIL REPORTED IN DOWNTOWN HUNTSVILLE AND AT
            THE HUNTSVILLE HOSPITAL.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:43 PM CDTSevere Thunderstorm WarningHUNMadison32 min
Apr 3, 1:55 PM CDTSevere Thunderstorm WarningHUNDeKalb35 min
Apr 3, 2:37 PM CDTSevere Thunderstorm WarningHUNJackson23 min
Apr 3, 4:01 PM CDTSevere Thunderstorm WarningHUNDeKalb14 min
Apr 3, 4:20 PM CDTSevere Thunderstorm WarningHUNDeKalb10 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.